Kansas, 2009

Heavy Rain in Kansas, April 17, 2009

April 17, 2009 · NWS DDC · 1 event in 1 county or zone

Thunderstorms overnight produced heavy rainfall in the Meade area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms overnight produced heavy rainfall in the Meade area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:52 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Apr 17, 1:52 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 AM CDT FRI APR 17 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORMS AND THE CHANCE FOR ANY SEVERE WILL CONTINUE TO BE
THE MAIN FORECAST CONCERN FOR THE SHORT TERM.

00Z UPPER AIR MAPS HAD THE CENTER OF THE UPPER LOW PARKED OVER THE
FOUR CORNERS. SOUTH TO SOUTHEAST WINDS AT MID AND LOW LEVELS
CONTINUE TO BRING MOISTURE TO WESTERN KS. ONE VORT LOBE WAS
EVIDENT ON WV LOOP PUSHING INTO THE TX PANHANDLE AHEAD OF THE MAIN
SYSTEM, AND MODELS ARE PRETTY CONSISTENT WITH ROTATING THIS
FEATURE NORTHWARD DURING THE DAY TODAY. THE CENTER OF THE UPPER LOW
WILL CONTINUE TO BE TO OUR WEST TODAY, AS THE LOW SHOWS VERY SLOW
PROGRESS. SHOWERS AND STORMS CURRENTLY OVER THE PANHANDLES WILL
MOVE NORTHWARD THIS MORNING. WILL KEEP AN EYE ON PRECIP OVER THE
LBL-GCK-TQK AREA, AS THOSE LOCATIONS GOT PLENTY OF RAIN LAST NIGHT
AND COULD SEE SOME WATER ISSUES.

THE HEAVIEST BANDS OF PRECIP SHOULD START TO TRANSITION
NORTHEASTWARD DURING THE DAY TODAY AS THE UPPER LOW CREEPS INTO
NORTHEASTERN NM. CONTINUED WITH CATEGORICAL POPS MOVING EASTWARD
TODAY, WITH SOMEWHAT LOWER POPS IN OUR SOUTHWEST. THE SOUTHWESTERN
COUNTIES COULD BE ON THE EDGE OF THE DRY SLOT, AND SOME BREAKS IN
THE CLOUDS ARE NOT COMPLETELY OUT OF THE QUESTION. MODEL SOUNDINGS
HAVE SOME CAPE VALUES AROUND 1000 J/KG NEAR THE CO BORDER. WITH
SOME MOISTURE WRAPPING BACK AROUND TO THE EHA AREA AND GOOD
SHEAR, THINK THAT SOME SEVERE STORMS IN OUR FAR SOUTHWEST ARE
POSSIBLE, WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION.

THE UPPER LOW WILL CONTINUE TO DRIFT SLOWLY EASTWARD TONIGHT, AND
MODELS ARE IN PRETTY GOOD AGREEMENT ON SHIFTING THE HEAVIEST
PRECIP OFF TO OUR EAST, ALTHOUGH SOME LINGERING SHOWERS ARE
DEFINITELY POSSIBLE. LOWERED POPS A BIT DURING THE EARLY SATURDAY
MORNING PERIOD. BY THIS POINT THE UPPER LOW SHOULD BE DIRECTLY
OVER WESTERN KANSAS, WITH 500MB TEMPS IN THE -22 TO -24 C RANGE.
THIS COULD BRING SOME VERY GOOD LAPSE RATES IF WE GET EVEN A
LITTLE BIT OF SFC HEATING. THINK THAT THERE WILL BE SOME
THUNDERSTORM REDEVELOPMENT, PARTICULARLY IN THE EASTERN CWA WHERE
THE BETTER UVV REMAINS. SOME HAIL AND WINDS ARE POSSIBLE. THE
UPPER LOW WILL FINALLY OPEN UP AND START TO MOVE INTO THE EASTERN
PLAIN SATURDAY NIGHT, SO PRECIP SHOULD GRADUALLY TAPER OFF.

TEMPERATURES WILL CONTINUE TO BE VERY TRICKY AS A FEW BREAKS IN
THE CLOUDS COULD MAKE OR BREAK THE FORECAST. HIGHS TODAY WILL STAY
MAINLY IN THE 50S WITH US SOCKED IN WITH CLOUDS, EXCEPT FOR THE
FAR SOUTHWEST WHICH COULD SEE SOME BREAKS. DID RAISE HIGHS A BIT
IN THE EAST INTO THE UPPER 50S, AS WE HAVE BEEN STAYING IN THE MID
50S IN THOSE AREAS FOR MUCH OF THE EARLY MORNING. LOWS TONIGHT
WILL BE MAINLY IN THE 40S AS SLIGHTLY DRIER AIR STARTS TO MOVE IN.
SATURDAYS HIGHS AGAIN WILL BE HEAVILY DEPENDANT ON HOW MUCH
CLOUDS HANG AROUND OR REDEVELOP UNDER THE COLD POOL. FOR NOW WILL
GO MIDDLE OF THE ROAD IN THE UPPER 50S AND 60S. WINDS WILL SHIFT
TO THE NORTHWEST SATURDAY NIGHT AND COOLER AND DRIER AIR WILL
START MOVING IN. CONTINUED WITH LOWS IN THE UPPER 30S TO MID 40S.

DAYS 3-7...

THE FIRST HALF OF NEXT WEEK WILL BE RATHER QUIET AS WESTERN KANSAS
WEATHER WILL BE INFLUENCED BY A LARGE SCALE NORTHWEST FLOW PATTERN
AS A LONGWAVE TROUGH ESTABLISHES ITSELF ACROSS THE EASTERN CONUS.
THE ECMWF IS DEEPER WITH THIS UPPER TROUGH IN THE EAST AS IT BRINGS
A STRONG JET STREAK DOWN THE WEST SIDE OF THE TROUGH MONDAY
NIGHT/TUESDAY ACROSS THE EASTERN PLAINS.  THIS WOULD BRING A
REINFORCING SHOT OF COOLER AIR, TEMPERING THE WARM-UP TUESDAY.  THE
GFS HAS A BIT MORE PROGRESSIVE SCENARIO WITH THIS JET STREAK DIGGING
SOUTH FARTHER TO THE EAST ACROSS THE MID MISSISSIPPI/LOWER OHIO
VALLEY REGION VS. THE EASTERN PLAINS/LOWER MISSOURI VALLEY REGION.
THIS SCENARIO WOULD SUPPORT WARMER HIGHS TUESDAY.  REGARDLESS OF THE
SOLUTION, IT WILL BE DRY.  THE FORECAST HIGH TEMPERATURE GRIDS
TUESDAY WILL REFLECT A COMPROMISE OF THE TWO SOLUTIONS (HIGHS IN THE
MID 70S).

THE LARGE SCALE TROUGH-RIDGE-TROUGH PATTERN WILL CONTINUE TO
TRANSITION EASTWARD NEXT WEEK...WITH RENEWED SOUTHWEST FLOW ALOFT
APPROACHING THE ROCKIES AS EARLY AS WEDNESDAY NIGHT/EARLY THURSDAY
(GFS SOLUTION) OR AS LATE AS LATE THURSDAY/EARLY FRIDAY (ECMWF).
THE NEXT WINDOW OF OPPORTUNITY FOR RAIN/THUNDERSTORM ACTIVITY
INFLUENCING SOUTHWEST KANSAS WILL HOLD OFF UNTIL THE DAY 8-10 TIME
FRAME (AROUND NEXT WEEKEND).

&&

.AVIATION...

HAVE SEEN A SLOWLY INCREASING TREND IN IFR OBSERVATIONS SINCE 17/06Z
ACROSS EXTREME WESTERN KANSAS.  THE NAM12 SUGGESTS THAT THIS TREND
WILL CONTINUE EASTWARD THROUGH THE REMAINDER OF THE OVERNIGHT HOURS
WITH CEILINGS CONTINUING TO FALL DOWN INTO IFR RANGE AT KGCK AND
KDDC BETWEEN 12-15Z.  WIDESPREAD RAIN WILL CONTINUE IN THE WARM
CONVEYOR REGION OF THE SYNOPTIC CYCLONE AFFECTING KDDC/KGCK/KHYS
THROUGH MUCH OF THE FIRST HALF OF FRIDAY.  THE PRIMARY RAIN AREA
WILL SHIFT NORTH BY LATE MORNING/MIDDAY, HOWEVER GIVEN THE POSITION
OF THE UPPER LOW TO THE SOUTHWEST OF SW KS...WOULD EXPECT ANOTHER
ROUND OF RAIN/ISOLATED THUNDERSTORMS DEVELOPING IN THE WAKE OF THE
ONGOING PRIMARY ROUND.  EAST UPSLOPE WINDS WILL CONTINUE ALL DAY
WITH IFR CEILINGS AND/OR VISIBILITY CONTINUING ESPECIALLY AT
KDDC/KGCK THROUGH AT LEAST MID/LATE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  46  62  43 /  80  70  40  50
GCK  55  42  60  40 /  80  70  50  40
EHA  57  39  58  40 /  60  40  40  20
LBL  58  42  62  42 /  80  50  40  20
HYS  57  47  65  43 /  80  80  50  50
P28  59  50  67  45 /  80  80  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/25/25
Hazardous weather outlook, Apr 17, 3:09 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
409 AM CDT FRI APR 17 2009

KSZ030-031-043>046-061>066-074>081-084>090-180915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
409 AM CDT FRI APR 17 2009 /309 AM MDT FRI APR 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THE DAY
TODAY...BRINGING LIGHTNING AND AREAS OF HEAVY RAIN. SOME BREAKS IN
THE CLOUDS OVER FAR SOUTHWESTERN KANSAS COULD ALLOW DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON. THE BEST STORMS
WILL REMAIN SOUTHWEST OF A LIBERAL TO SYRACUSE LINE. HAIL AND HIGH
WINDS WILL BE THE PRIMARY THREAT...WITH AN ISOLATED TORNADO NOT
OUT OF THE QUESTION.

LOCATIONS FROM LIBERAL UP TO SCOTT CITY HAVE RECEIVED ABUNDANT
RAINFALL YESTERDAY AND OVERNIGHT. IF MORE HEAVY RAIN DEVELOPS OVER
THESE AREAS...SOME LOCALIZED AREAS COULD SEE PONDING OF WATER IN
DITCHES...WITH SOME SPILLING OVER ONTO THE ROADS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAVIER BANDS OF RAIN WILL MOVE EASTWARD ON SATURDAY.
HOWEVER...WITH THE UPPER LOW DIRECTLY OVERHEAD...THERE COULD BE
SOME THUNDERSTORM REDEVELOPMENT BY AFTERNOON...MAINLY EAST OF AN
ASHLAND TO WAKEENEY LINE. SOME STORMS COULD BECOME SEVERE...WITH
HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH AND WEST OF A LIBERAL TO
SYRACUSE LINE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Meade

When
April 17, 7:44 AM CST
Where
Meade County, 8.74 mi SSE of Meade State Park
Reported by
COOP Observer
Coordinates
37.050, -100.370

Rainfall of 4.10 was reported from overnight storms.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168654.